Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 10, 2017, 3:12 PM MDT for Silver Bow County, Montana. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2017, 3:12 PM MDT (21:12 UTC)
- Expired
- Jul 10, 2017, 3:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 180 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:29 PM MDT | HAIL 1.25 | 6 Se Janney, MT | RESIDENT ON Z BAR T ROAD REPORTED HAIL SMALLER THAN GOLF BALLS BUT LARGER THAN QUARTERS. DAMAGES INCLUDED TREE BRANCHES DOWN AND DENTS OVER THE SURFACE OF CAMPER. WIND WAS NOT OVERLY STRONG. |
| Jul 10, 3:29 PM MDT | HAIL 1.25 | 12 Nnw Silver Star, MT | RESIDENT ON Z BAR T ROAD RFEPORTED HAIL SMALLER THAN GOLF BALLS BUT LARGER THAN QUARTERS. DAMAGES INCLUDED TREE BRANCHES DOWN AND DENTS OVER THE SURFACE OF CAMPER. WIND WAS NOT OVERLY STRONG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2781 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WUUS55 KMSO 102112
SVRMSO
MTC093-102145-
/O.NEW.KMSO.SV.W.0009.170710T2112Z-170710T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
312 PM MDT MON JUL 10 2017
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Southeastern Silver Bow County in west central Montana...
* Until 345 PM MDT
* At 311 PM MDT, a severe thunderstorm was located 8 miles west of
SILVER STAR, or 19 miles south of Butte, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butte and Janney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4574 11246 4576 11250 4575 11252 4571 11252
4568 11255 4564 11264 4565 11265 4600 11245
4596 11243 4593 11244 4593 11242 4589 11240
4585 11243 4575 11219
TIME...MOT...LOC 2111Z 216DEG 25KT 4572 11245
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
454
WWUS55 KMSO 102134
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
334 PM MDT MON JUL 10 2017
MTC093-102145-
/O.CON.KMSO.SV.W.0009.000000T0000Z-170710T2145Z/
Silver Bow MT-
334 PM MDT MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN SILVER BOW COUNTY...
At 333 PM MDT, a severe thunderstorm was located 10 miles west of
WHITEHALL, or 15 miles southeast of Butte, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Silver Bow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4574 11246 4576 11250 4583 11249 4593 11244
4593 11242 4589 11240 4585 11243 4575 11219
TIME...MOT...LOC 2133Z 216DEG 25KT 4585 11232
HAIL...1.00IN
WIND...60MPH
$$370
WWUS55 KMSO 102142
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
342 PM MDT MON JUL 10 2017
MTC093-102151-
/O.EXP.KMSO.SV.W.0009.000000T0000Z-170710T2145Z/
Silver Bow MT-
342 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SILVER BOW COUNTY
WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Missoula.
LAT...LON 4574 11246 4576 11250 4583 11249 4593 11244
4593 11242 4589 11240 4585 11243 4575 11219
TIME...MOT...LOC 2141Z 216DEG 25KT 4588 11229
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:08 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 10, 2:08 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Missoula MT 208 PM MDT Mon Jul 10 2017 .DISCUSSION...An approaching disturbance is causing the strong ridge of high pressure to finally break down. This feature is also the kicker for convection across Lemhi county into southwest Montana. The combination of significant instability and more wind shear will contribute to stronger storms across the aforementioned region. These storms will be capable of hail, gusty winds and brief heavy rain. A few showers will linger throughout the night along the Continental Divide. Westerly flow will persist over the northern Rockies through Tuesday keeping the temperatures cooler to near normal readings. The heatwave returns by Wednesday, and will last through the weekend and into early next week. In fact, each day will warm by 5 to 7 degrees or so, with Friday, Saturday, and Sunday topping out as the hottest days during this particular stretch. Temperatures will have the potential to reach 100 degrees in valleys across western Montana and central Idaho on Friday, with an even greater chance of hitting 100 degrees, or slightly higher (102-105F), both Saturday and Sunday. With such strong high pressure locked in place across the western half of the United States, our forecast models show no foreseeable break in this hot and dry pattern through at least July 20th. && .AVIATION... Scattered to numerous showers and thunderstorms will continue to develop across Lemhi county into southwest Montana. A few of these storms could become fairly strong, producing gusty winds, hail and brief heavy rain. KSMN and KBTM have the best chance of being impacted by these storms through 11/03z. A few showers will be traversing northwest Montana this afternoon and evening, but having a minimal impact to KGPI. A few showers could linger along the Continental Divide throughout the night. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 10, 1:29 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
129 PM MDT MON JUL 10 2017
MTZ007-102015-
Butte/Blackfoot Region MT-
129 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
215 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 15 miles south of Butte, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Butte and Walkerville around 155 PM MDT.
Other locations impacted by this storm include Janney and Newcomb.
LAT...LON 4575 11248 4576 11250 4575 11252 4572 11252
4567 11259 4578 11280 4612 11251 4610 11247
4605 11248 4602 11244 4593 11244 4589 11240
4585 11243 4583 11239
TIME...MOT...LOC 1929Z 216DEG 33KT 4579 11263Local storm report, Jul 10, 2:43 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 16 SE JANNEY 45.76N 112.23W
07/10/2017 E1.00 INCH SILVER BOW MT PUBLIC
&&
TSThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:14 PM MDT | Special Weather Statement | MSO | Powell | 46 min |
| Jul 9, 6:46 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Jul 9, 7:06 PM MDT | Special Weather Statement | MSO | Ravalli | 39 min |
| Jul 9, 7:46 PM MDT | Special Weather Statement | MSO | Ravalli | 44 min |
| Jul 9, 8:37 PM MDT | Special Weather Statement | MSO | Deer Lodge | 38 min |
| Jul 9, 9:34 PM MDT | Special Weather Statement | MSO | 41 min | |
| Jul 9, 10:17 PM MDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Jul 10, 1:29 PM MDT | Special Weather Statement | MSO | Silver Bow | 46 min |
| Jul 10, 3:40 PM MDT | Special Weather Statement | MSO | Deer Lodge | 35 min |
| Jul 10, 4:12 PM MDT | Special Weather Statement | MSO | Deer Lodge | 33 min |
| Jul 10, 4:16 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Powell, Silver Bow | 29 min |
| Jul 10, 4:20 PM MDT | Special Weather Statement | MSO | Silver Bow | 25 min |
| Jul 10, 4:22 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 23 min |
| Jul 10, 4:51 PM MDT | Special Weather Statement | MSO | Deer Lodge | 24 min |
| Jul 10, 5:04 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Jul 10, 5:38 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| Jul 10, 5:45 PM MDT | Special Weather Statement | MSO | Granite | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.